Eye Care Expert Forum
Pupil Dilation
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Pupil Dilation


  I just had my pupil dilated last night - this is
  part of the pre-op work and check before my
  LASIK surgery next Friday.  It's now 1:30pm the next
  day and my pupils have been dilated for the last 19 hours.  
  How normal is this?
  I was given the usual Tropicamide and something else
  called Preparacaine.
  I also had a nauseaous reaction last night after
  the eye drops as well as right after lunch doubled
  with going outside in the light.  So we know I won't
  be using these 2 together or at least in the strength
  that they come in.

The usual regimen to dilate pupils includes tropicamide and phenylephrine.  You mentioned proparaciane, however, this is a topical anesthetic drop and this is not used for dilation.  Tropicamide is an anticholinergic which is used to dilate the pupils and decrease the ability to accomodate.  Phenylephrine is a sypathomemetic drug which works in synergy to dilate the pupil.  Neither of these is likely to cause nausea.  Some people are sensitive to these drops and they may experience complain of feeling tired.  Certainly, you will be sensitive to light in that your pupil cannot constrict and this allows alot of light to enter the eye.  It is possible in some that dilating drops may cause the eye pressure to go up and this may be assoc with nausea, pain around the eye, and blurred vision.  This is uncommon but a possibility.  It is important to report these symptoms to your ophthalmologist because they can use a weaker strength of tropicamide (0.5% instead of the usual 1.0).
Good luck with your upcoming surgery.
This information was provided for medical educational purposes only.
Sincerely,
HFHS M.D.-JL
  I'm sure my eyes will go back to normal soon but I'm
  concerned that the eye drop dosage was too strong?
  What can you tell me about Tropicamide, Preparacaine and the
  integration effects with food and light or other
  chemical side effects.





Related Discussions
0 Comments
Blank
Avatar_n_tn
A related discussion, Eye dilation was started.
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
1573381_tn?1296151159
Houman Vosoghi, MDBlank
Valley Eye Center/Darin Eye Center
Van Nuys, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank